Free 24-Hour Helpline Available

Call (844) 319-5239

View our 360 Tour of The Teen Treatment Center - Drug and Alcohol Rehab

The Dangers of Over-the-Counter Medicine Abuse

September 22, 2016

the-dangers-of-otc-meds.jpg

Many parents know about the dangers of prescription drugs that teens can easily find in their or a friend’s medicine cabinets. Medications like Xanax, Adderall and OxyContin are commonly abused and easily accessed–66 percent of teenagers take or steal these drugs from their family or friends. However, prescription medications are not the only potentially dangerous drugs that teens can very easily acquire. 

Did you know that many teens use cough syrup and other over-the-counter (OTC) medications to get high? OTC medicine can be legally purchased at any nearby pharmacy or supermarket, and the abuse of these drugs is a growing issue among American teens. According to the Partnership for Drug-Free Kids, as many as 1 in 8 teens having reported getting high on cough medicine. Commonly referred to as “robo,” “tussin,” “dex” or “drank” by those who abuse them, cough and cold medicines are sometimes thought to be less dangerous than illegal drugs. However, they can pose serious risks when used for non-medical purposes. 

These OTC drugs have a high potential for abuse because many of them contain ingredients that are mind-altering when consumed in dosages higher than recommended. These ingredients increase the amount of dopamine in the brain, producing feelings of pleasure and causing other effects that can range up to severe health problems. Because abuse of over-the-counter medicine presents such serious threats, it’s important to be aware of this trend and know the facts, how to prevent it, and what the signs are. 

Know the Facts: Dextromethorphan

Dextromethorphan (DXM) is the active ingredient in most over-the-counter cough medicines. This cough-suppressant is used to treat common colds, influenza and bronchitis, but it can cause hallucinations after just one high dose. Like ketamine and PCP, DXM affects brain receptors and can make you feel like you are separated from your own body or environment. 

Excessive amounts of DXM can produce many negative effects on the body, including:

  • Rapid heartbeat
  • High blood pressure
  • Impaired motor function
  • Nausea or vomiting
  • Numbness of fingers and toes
  • Blurred vision

Teens often create dangerous combinations with DXM and other OTC medications including decongestants and pain relievers. Some even mix these drugs with alcohol and/or illegal substances. The common cough and cold medicines that contain DXM include: Alka-Seltzer Plus, TheraFlu, Mucinex DM, and select Tylenol and Robitussin cough products. Many other medications contain this mind-altering ingredient as well, including the store-brand versions of the products listed.  

Prevent Over-the-counter Medicine Abuse

Although it can sometimes feel like there is nothing you can do to stop your child from engaging in destructive behaviors, there are steps you can take to prevent him or her from abusing OTC medications. The following simple prevention tips can go a long way:

  • Check the label. A good way of preventing your teen from getting high on cough or cold medicine is to check the active ingredients lists on the labels when buying medications. If your child is prone to abusing drugs, you may want to reconsider having medicine with DXM in your household, or make sure it is kept in a safe place.
  • Monitor your medicine cabinet. If you do keep commonly-abused cough or cold medications in your home, keep an inventory so you will know if anything is missing. You can also store them out of reach or somewhere not easily accessible.   
  • Talk to your teen. According to the National Council on Alcoholism and Drug Dependence, children who learn about the dangers of drug use through conversations with their parents are 50% less likely to use drugs. Make sure your teen knows that over-the-counter medication abuse can be just as dangerous as illegal drug use. 
  • Set a good example. Even with OTC medicine, it is important to always follow the directions on the packaging as well as your doctor’s instructions. Never alter the dose of your medication or use it in any way other than what was recommended.  

Know the Signs of OTC Drug Abuse

Just like with prescription and illicit drug use, there are warning signs that your teen may be abusing cough or cold medications. Keep the following clues in mind:

  • Unexplained disappearance of medicine or household money
  • Unidentifiable medication or empty medication containers among your child’s belongings
  • Disrupted energy levels and sleeping patterns
  • Declining grades and/or loss of interest in hobbies
  • Change in friends and physical appearance

It can be difficult to detect substance abuse in teenagers, so being familiar the common signs and symptoms is imperative. It is easier to identify drug abuse when you know what it typically looks like.

Because these drugs are easily and legally obtained, people often assume that they are safer than prescription or illicit drugs. However, when used in excessive quantities, these medications can be as dangerous as street drugs. Repeated abuse of cough and cold medicine can lead to addiction, and popular combinations with other drugs can even be deadly. If your teen is abusing over-the-counter medications, do not hesitate to get help as soon as possible. 

Related Posts:

« Show All Articles

Teen Treatment Center has been awarded
the Joint Commission Gold Seal of Approval.